Try it
Pediatrics · Emergencies: paracetamol poisoning
Sample itemA 3-year-old ingested a large quantity of paracetamol 5 hours ago. Which is the specific antidote?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. N-acetylcysteine
Paracetamol toxicity results from the toxic metabolite NAPQI that depletes glutathione and causes hepatic necrosis. N-acetylcysteine replenishes glutathione and is most effective within 8 to 10 hours of ingestion. Treatment decisions are guided by the Rumack-Matthew nomogram.
Option by option
A. Flumazenil
Flumazenil reverses benzodiazepines.
B. Atropine
Atropine treats organophosphate poisoning.
C. N-acetylcysteine (correct)
Correct. N-acetylcysteine is the antidote.
D. Naloxone
Naloxone reverses opioids.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pediatrics questions
- Congenital heart diseaseWhich is the most common cyanotic congenital heart disease presenting beyond the neonata…
- NutritionWhich feature most clearly distinguishes kwashiorkor from marasmus?
- NeonatologyA newborn becomes visibly jaundiced in the first 24 hours of life. What is the most like…
- Diarrhoeal diseasesA child with diarrhoea has 'some dehydration'. What is the recommended initial management?